Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    MS Flare with No new leisons showing up
    avatar
    tvs8077 posted:
    I think I am having a MS Flareup..I am numb from below my waste down. It''s been 5 1/2 weeks and still getting worse. Had MRI'a on cervical and thorastic spine and no ne leisons showed up and nothing showed active. Has anyone experienced this. I am wondering if this will go away anytime soon. Also will it go away all at once or little by little.
    Reply
     
    avatar
    hackwriter responded:
    Dear tvs,

    Yes, I have had flares with no new lesions or enhancing lesions, it's quite common. An MRI cannot always show us what is happening in the CNS.

    Has your doctor put you on steroid therapy? That can help the nerve inflammation calm down and might bring you back to baseline. Hope you feel better soon.

    Kim
     
    avatar
    tvs8077 replied to hackwriter's response:
    Thank for responding. My neuro said it was not an MS attack. I couldnt believe she actually felt is was something else. I have been diagnosed for 4 years. It is defintely MS. She wont put me on Steriods because I am a diabetic and they make your sugar level go way to high.

    Question: when you have a flair does the symptoms go away slowly or all at once. Like will the numbness in my entire body all go away at once or will it go away gradually like it came?

    Trinicia
     
    avatar
    hackwriter replied to tvs8077's response:
    There is no way to know how you will recover or even whether your symptoms will go away. Every person is different, and every flare resolves differently in the same person. You might fully recover from one flare, but sustain some permanent damage from the next one.

    Steroid therapy will only speed recovery, but will not effect the outcome.

    That's why we take disease-modifying therapies such as the injectibles (Avonex, Betaseron, Copaxone, and Rebif) or infusion therapies such as Tysabri, or oral therapies such as Gilenya, Aubagio, and Tecfidera. These drugs are designed to reduce the number of flares and new lesions, reduce the severity of flares and their disabling outcomes, and slow the progress of the disease.

    Time will tell regarding your numbness. It's a waiting game, unfortunately. Hope this helps.

    Kim
     
    avatar
    swampster1952 responded:
    Hello tvs,

    Kim is usually correct when she considers her response to such questions. As she said, there is no "rule book" when it comes to figuring out this disease.

    I am "fortunate" I suppose in that I don't have exacerbations, just a steady downhill slide to the "bottom of the hill".

    Is your doctor a neurologist trained in treating people with MS? If not, I would try and find one that is. It can make all the difference in the world.

    Best,

    Dave
     
    avatar
    tvs8077 replied to hackwriter's response:
    Thanks for the reply. I was just wondering how your symptoms went away. I realize this May not be the case in my situation. I just can't find on the internet where anyone says my numbness went away slowly .or all at once. Being numb from the chest down...is driving me crazy. I wonder if it will go away like it came on..first my toes..then..feet..then legs..groin area and chest. Or all at once. Just want to know someone's story on how there's went away. I realize mine may be different.
     
    avatar
    tvs8077 replied to swampster1952's response:
    Thanks for you're reply.

    She is just a neurologist. She referred me to an ms specialist who can't see me until July .
     
    avatar
    kshah0512 replied to tvs8077's response:
    I also had the numbness from the chest down. I was on IV
    steroids for 5 days. To be honest it took about 4 months for
    total feeling to return. I was in PT & OT 3 times a week for 2
    months. I am not saying this will be the same for you....as
    others have stated everyone is different. My concern is if
    your neuro doesn't think its MS has he indicated what he does
    think it could be? Has he sent you for additional testing or to
    another dr? I will say that I had a very large lesion on my
    cervical spine. I hope that if your dr. isn't trying to find out
    what is going on you will at least do so. Best of luck to you.
     
    avatar
    tvs8077 replied to kshah0512's response:
    She says it's Diabetic neuropathy which my endocrinologist totally disagree's with.

    Did your feeling return little by little in all areas or did you feet become less numb and then your legs..etc etc..or did everything become less numb at the same time over the four months?
     
    avatar
    kshah0512 replied to tvs8077's response:
    The numbness started going away from the chest down. The
    feeling in my feet were the last to return. Considering my
    numbness started in my left arm ran down my left side and up
    the right til it reached my chest how it returned didn't seem that odd. I really think you need a new neuro. who specializes in
    MS. However, even some who say they specialize aren't
    always the most knowledgeable. Do your homework. I have
    had 4 neuro in 14 yrs, 2 were in the same office who I saw
    for 12yrs. I only switched due to insurance. I now travel an
    hour to a MS clinic....which I love. I get a complete neuro exam
    which even with an MS specialist I had never received in the
    yr and a half I saw him. You can also have nerve damage
    from MS. Good luck and keep us informed.
     
    avatar
    tvs8077 replied to kshah0512's response:
    Thanks so much for sharing. I am 6 weeks in and it's still changing..the areas that were numb now feel like they have tight rubber bands around them in addition to being numb. I started getting numb in my left toes and then my right ones. It progressed until it reached my chest. Wondering how it might go away.....praying it goes away and soon. I feel really helpless. It baffles me that they don't have medicines that help with this. It's like take steroids or nothing. I would just like to have something that helps with the tightness. Sometimes it feels like my ribs are going to break.
     
    avatar
    hackwriter replied to tvs8077's response:
    Tvs,

    The tightness you describe sounds like the MS hug. It is caused by nerves misfiring and causing muscles to tighten. A good way to ease the pain is with warm compresses applied to the area. You could try a heating pad or a wet compress like a towel that has been dampened and heated in the microwave.

    Kim
     
    avatar
    tvs8077 replied to hackwriter's response:
    Thanks Kim..I will give that a try.


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    Help Our Community & Experts Help You - Please Read
    Welcome to the WebMD Multiple Sclerosis Community! Please don't respond to this discussion. Instead, please read before you start your ... More
    Was this Helpful?
    107 of 109 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.